Thank you for sharing your stories and thank God for the internet where we can share stories. So many of the stories posted to this board are similar to mine. I am fortunate that my symptoms are decreasing with time. My ordeal began the first of this year when I had a mild female infection. I was given a one week course of Levaquin.
I became sicker and unable to think clearly, fatigue, and malaise. At that time I had a sense of something "settling in my bones." (I could tell the doctor thought I was a nut case when I told him that!) My doctor believed these increasing symptoms were due to an increased infection though they could not find any organism that would cause anything close to the symptoms I was having.
Their answer - more Levaquin!! After finishing my second round of Levaquin I got arthritis in almost every joint in my body, a rash on my chest, more fatigue, foggy brain. At that time I got worked up for Lupus, Lyme Disease, Rheumatoid Arthritis, Connective Tissue Disorder, checked my hormones, thyroid, etc. All are negative.
About a week ago my symptoms increased and I ended up in the Emergency Room with an elevated white blood count of 22.2 (it's usually 6.0).
The doctor said he did not know the cause of my problems but gave me a choice of leaving with another rx of Levaquin or tough it out ( and risk endocarditis or meningitis) and not treat it and get another blood culture to find the offending organism. (there is no offending organism)
Thank God I opted to tough it out because I have been suspicious of the Levaquin but have been "reassured" that Levaquin was not the cause of joint pain, foggy brain, rash, etc. I believe what started out as a simple nonspecified infection was transformed to a drug induced illness that has not been recognized by multiple doctors.
Levaquin should NOT be prescribed as a first option for an antibiotic especially when the SIDE EFFECTS ARE NOT RECOGNIZED OR CONSIDERED. The Doctors have been working on the belief that my symptoms were increasing due to an unknown illness. Due to their ignorance of the side effects of Levaquin - which they should have taken into CONSIDERATION THAT THIS COULD BE A DRUG REACTION.
I'm still figuring all of this out but I bet it will play out that Levaquin caused the arthritis, rash, malaise, muscle weakness, headache, muscle weakness. The thing that outrages me is that when I continued to report the muscle weakness and arthritis, so much so that I could not push a shopping cart around the store is that they looked at me like I was a nut case. My body was telling me something was seriously wrong but my mind was getting foggier by the day and I was WORRIED that I would become so sick that I would not be able to figure out what was going on and play an active role in my recovery.
Tell something like that to a doctor and they think you're an hysterical whacko woman. I've been told that it not so subtle ways. It's been about a month since I've stopped the Levaquin and am slowly feeling better. I still have a little arthritis, tendonitis, and transient foggy brain but I can get around ok and manage my work. There have been periods in the recent past when I could not manage my usual duties at home and work.
Before all of this began I was an extremely healthy and strong 40 year old female. I just came across this quinolone page last night. My question is now; Has anyone else had an elevated white blood cell count that was unexplained? A few of you have written here about "serum sickness." What do you mean?
There is no damn excuse for Dr's who write the prescription for Quinolone not to be able to recognize or acknowledge the drugs side effects. Yes, I know there are risks to every medication, but nothing was told to me in written form or verbally of these particular risks.
Even when I have the symptoms of an adverse reaction no one recognizes it and further exacerbates the problem by prescribing it to me again.
I feel fortunate things turned out as well as they did for me. A few lawsuits would bring this problem to the attention of those in the
medical field. There is no excuse for what is happening to people who have another choice of antibiotics. THE RISKS SHOULD BE EXPLAINED BETTER. I think few people would opt to take the risk if they were fully informed.
Thanks for listening. Once I get all my facts straight I'll be pounding the pavement to the couple of doctors who have been involved in my care (and prescribed Levaquin) and make them aware of what I've learned and insist they become aware of the side effects. I hope they listen.....
Last Updated 6/30/04